Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 18, 2004, 4:45 PM CDT for Peoria County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2004, 4:45 PM CDT (21:45 UTC)
- Expired
- May 18, 2004, 8:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Peoria County, IL
The radar
The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:53 PM CDT | FLOOD | Peoria, IL | STREETS AND ROADS FLOODED, MAINLY NORTH OF WAR MEMORIAL DR. CARS ABANDONED WITH PEOPLE HAVING TO BE RESCUED. REPORTED BY PEORIA CITY POLICE. |
| May 18, 6:53 PM CDT | FLOOD | Peoria, IL | STREETS AND ROADS FLOODED, MAINLY NORTH OF WAR MEMORIAL DR. CARS ABANDONED WITH PEOPLE HAVING TO BE RESCUED. REPORTED BY PEORIA CITY POLICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KILX 182148 FFWILX ILC143-190145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 445 PM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR... PEORIA COUNTY IN CENTRAL ILLINOIS * UNTIL 845 PM CDT * AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN HAS FALLEN IN PEORIA COUNTY. WATER HAS BEEN REPORTED OVER ROADWAYS IN AND NEAR HANNA CITY. TWO TO THREE INCHES OF RAIN IS POSSIBLE IN A SHORT PERIOD OF TIME FROM THESE THUNDERSTORMS. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4093 8953 4070 8961 4070 8982 4092 8992 $$ NNNN HALL
3 follow-up statements
000 WGUS73 KILX 182256 FFSILX ILC143-190200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 555 PM CDT TUE MAY 18 2004 ...A FLASH FLOOD WARNING CONTINUES FOR PEORIA COUNTY UNTIL 845 PM CDT... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINS WERE MOVING OUT OF THE COUNTY. HOWEVER RUNOFF FROM THE STORMS WILL CONTINUE FOR THE NEXT FEW HOURS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4089 8956 4065 8962 4060 8982 4093 8988 $$ HALL
000 WGUS73 KILX 190014 FFSILX ILC143-190215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 711 PM CDT TUE MAY 18 2004 ...A FLASH FLOOD WARNING CONTINUES FOR PEORIA COUNTY UNTIL 845 PM CDT... AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS HAVE MOVED OUT OF THE CITY OF PEORIA AND PEORIA COUNTY. HOWEVER...SEVERAL REPORTS HAVE BEEN RECEIVED INDICATING THAT ROADS AND STREETS ARE FLOODED...MAINLY NORTH OF WAR MEMORIAL DRIVE. THEREFORE THE FLASH FLOOD WARNING WILL CONTINUE TO BE IN EFFECT UNTIL 845 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4080 8990 4059 8980 4073 8959 4093 8970 $$ HALL
000
WGUS73 KILX 190149
FFSILX
ILC143-190200-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
846 PM CDT TUE MAY 18 2004
...THE FLASH FLOOD WARNING FOR PEORIA COUNTY IS BEING ALLOWED TO
EXPIRE...
THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
AT 840 PM CDT...THE PEORIA COUNTY SHERIFFS ALONG WITH THE PEORIA
POLICE DEPARTMENT REPORTED THE FLOODING HAD SUBSIDED IN THE AREA.
MOTORISTS ARE STILL URGED TO USE CAUTION TONIGHT...ESPECIALLY IN LOW
LYING AREAS AND NEAR CREEKS AND STREAMS THAT ARE PRONE TO FLOODING.
LAT...LON 4095 8952 4073 8959 4060 8968 4067 8993
4096 8996
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:10 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 18, 2:10 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT TUE MAY 18 2004 .DISCUSSION... MANY FORECAST CONCERNS IN THE SHORT TERM...ESPECIALLY THIS EVENING/TONIGHT. SEVERE WEATHER AND HEAVY PCPN A REAL CONCERN FOR TONIGHT. HAVE DECIDED TO ISSUE AN FFA FOR RUFFLY THE S 2/3 OF THE CWA. AIRMASS IS VERY MOIST AND UNSTABLE WITH HIGH PRECIP WATER VALUES. FFG VALUES ARE FAIRLY HIGH BUT IM CONCERNED ABOUT TRAINING. MAIN SEVERE WEATHER THREAT APPEARS TO BE FROM HAIL AND HIGH WINDS THIS AFTERNOON/EVENING. IN THE LONGER TERM...FRONTAL LOCATION AND PCPN CHANCES CONTINUES TO BE THE MAIN PROBLEM. WARM AND RATHER HUMID CONDITIONS TO PREVAIL WITH A SLIGHTLY COOLER DAY POSSIBLE BY NEXT TUE. SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN MCC/MCV OVER MO IS MOVING EAST AND INTO THE AREA. COLD FRONT HAS SLOWLY SAGGED SOUTH AND IS SLICING THRU THE N-CENTRAL PORTIONS OF THE CWA. STORMS HAVE RAPIDLY DEVELOPED EARLY THIS AFTERNOON ALONG THE FRONT AS WELL AS COMING FROM THE MORE WESTERN MCV ACTIVITY. TO COMPLICATE MATTER A SHARP LAKE FRONT BREEZE HAS PUSHED DOWN CLOSE TO THE AREA FROM LAKE MI. MOST ALL OF THE CWA IS UNDER A SVR WATCH UNTIL 7 PM. GOING WITH A BIT OF A MODEL BLEND FOR THIS FCST PACKAGE. GFS QPF LOOKS LIKE ITS SUFFERING FROM CONVECTIVE FEEDBACK TONIGHT...HOWEVER IT HAS BEEN CONSISTENT WITH A BIG QPF BULLSEYE OVER OUR SOUTH-CENTRAL ZONES TONIGHT AND THE M-ETA IS SIMILAR JUST WITH LIGHTER AMOUNTS. RAISED POPS TO CATEGORICAL TONIGHT ACROSS CENTRAL-SOUTH ZONES AND LIKELY IN THE NORTH. EXPECT THERE MAY BE A BIT OF A SHARP CUTOFF TO THE PCPN THE FURTHER NORTH ONE GOES AND AS THE NIGHT PROGRESSES. DEWPOINTS ARE HIGH AND EXPECT OVERNIGHT LOWS TO STAY PRETTY MILD AGAIN TONIGHT. AS MENTIONED ABOVE MAIN CONCERNS TONIGHT ARE FOR HEAVY RAINS AND SVR THREAT. EXPECT FRONT TO MAKE IT TO A LITTLE SOUTH OF I-70 TONIGHT BEFORE BECOMING STATIONARY. EXPECT THE FRONT TO LIFT BACK NORTHWARD AGAIN TOMORROW. FOR TOMORROW WILL CONTINUE WITH LIKELY POPS CENTRAL AND SOUTH IN THE MORNING TAPERING DOWN TO CHC POPS CWA WIDE BY AFTERNOON AS THE FRONT LIFTS BACK NORTHWARD. TEMPS CONTINUE MILD TO WARM AS THE FRONT LIFTS BACK UP THROUGH THE AREA BUT IT MAY BE A COOL DAMP MORNING ESP IN THE MORE NORTHERN ZONES. FRONT EXPECTED TO BE JUST NORTH OF THE CWA BY TOMORROW NIGHT-NEAR I-80. KEPT LOW CHC POPS IN THE NORTH FOR THE BOUNDARY AND ONLY SLIGHT CHC OR NONE FURTHER SOUTH. ON THURSDAY THE MODELS BEGIN TO DIVERGE A LITTLE BIT ON FRONTAL PLACEMENT. GFS A LITTLE FURTHER NORTH THAN THE ETA. THIS TREND CONTINUES ON INTO FRI AND SAT. WILL LEAN A LITTLE MORE TOWARD THE SLIGHTLY FURTHER SOUTH ETA AND ECMWF ALTHOUGH THE IMPACT ON THE SENSIBLE WEATHER WILL NOT BE THAT GREAT. KEPT LOW CHC POPS FAR NORTH AND LITTLE OR NO MENTION OF PCPN ELSEWHERE FOR THU AND THU NIGHT. LONG TERM...FRIDAY THROUGH TUESDAY... EXTENDED MODELS STILL CONTINUING TO STRUGGLE WITH THE FRONTAL PLACEMENT THRU THE PERIOD. GFS FURTHER NORTH EARLY IN THE PERIOD...THAN THE ECMWF AND HPC GUIDANCE. LEANING TOWARD A SLIGHTLY FURTHER SOUTH PLACEMENT OF THE BOUNDARY. THIS ARGUES FOR KEEPING LOW CHC POPS ON FRIDAY ACROSS THE NORTHERN PORTIONS OF THE CWA AND DRY FURTHER SOUTH. KEPT SAT DRY THINKING THE BOUNDARY WILL STILL BE TO THE NORTH OF THE AREA. BY SUNDAY THE FRONT BEGINS TO PUSH SOUTHWARD AGAIN TOWARD THE AREA...KEPT LOW CHC POPS GOING FOR THE WHOLE CWA SUNDAY. BOUNDARY ON TOP OF US MONDAY...BUT ONCE AGAIN IT APPEARS THAT THE FRONT WONT MAKE IT TO FAR TO THE SOUTH AND WILL STILL BE IN THE AREA COME TUESDAY. KEPT CHC POPS GOING THROUGH TUE. WILL ISSUE FFA SHORTLY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT KNOX...STARK...AND MARSHALL COUNTIES. FLASH FLOOD WATCH WILL BE IN EFFECT FOR TONIGHT MAINLY EAST AND SOUTH OF THE IL RIVER. && HALL
Hazardous weather outlook, May 18, 11:00 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT TUE MAY 18 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1100 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SLOW MOVING FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EVENING...AND REACH NEAR INTERSTATE 70 BY MIDNIGHT. THIS FRONT COLLIDING WITH A WARM...MOIST AND UNSTABLE AIR MASS WILL PRODUCE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL ILLINOIS WEDNESDAY AND THEN LIFT NORTHWARD ON THURSDAY. THIS BOUNDARY WILL CONTINUE TO INTERACT WITH WARM...MOIST AIR AND PRODUCE PERIODS OF THUNDERSTORMS THROUGH MOST OF THE WEEK. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WEDNESDAY ACROSS ALL OF CENTRAL ILLINOIS...AND AGAIN ON THURSDAY NORTH OF INTERSTATE 72. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. AUTEN/HUETTL
In the hours before
Local storm report, May 18, 2:28 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
228 PM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL MAHOMET 40.19N 88.40W
05/18/2004 0.75 INCH CHAMPAIGN IL CO-OP OBSERVER
REPORTED AT I-74 EXIT 172.
&&
GEELHARTLocal storm report, May 18, 4:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0412 PM FLOOD CANTON 40.56N 90.04W
05/18/2004 FULTON IL EMERGENCY MNGR
STREET FLOODING. REPORTED BY CANTON ESDA.
0435 PM FLOOD 4 E HANNA CITY 40.69N 89.72W
05/18/2004 PEORIA IL TRAINED SPOTTER
IL-116 UNDER WATER.
0435 PM TSTM WND GST 4 E HANNA CITY 40.69N 89.72W
05/18/2004 70 MPH PEORIA IL TRAINED SPOTTER
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 12:27 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 63 min |
| May 18, 1:43 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 62 min |
| May 18, 1:58 PM CDT | Flash Flood Warning | ILX | DeWitt | 6 hr |
| May 18, 3:41 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 49 min |
| May 18, 3:43 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 47 min |
| May 18, 4:43 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 62 min |
| May 18, 4:53 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 52 min |
| May 18, 5:08 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 52 min |
| May 18, 5:35 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 25 min |
| May 18, 5:40 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 65 min |
| May 18, 6:11 PM CDT | Tornado Warning | ILX | McLean | 64 min |
| May 18, 6:24 PM CDT | Flash Flood Warning | ILX | McLean | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.